Alert archive / Indiana / Gale Watches in 2016

Gale Watch 9, NWS Northern Indiana

December 24, 2016

NWS Northern Indiana issued this gale watch at Dec 24, 2016, 4:19 AM EST. It took effect at Dec 25, 2016, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 4:19 AM EST (09:19 UTC)
In effect from
Dec 25, 2016, 7:00 PM EST
Expired
Dec 24, 2016, 3:55 PM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

705 
WHUS73 KIWX 240919
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 AM EST SAT DEC 24 2016

LMZ043-046-241730-
/O.NEW.KIWX.GL.A.0009.161226T0000Z-161227T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
419 AM EST SAT DEC 24 2016

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT. 

* WINDS: SOUTHEAST TO 25 KNOTS SUNDAY EVENING VEERING SOUTHWEST
  MONDAY THEN WEST MONDAY NIGHT. GUSTS TO 35 KNOT GALES POSSIBLE.

* WAVES: 2 TO 4 FEET SUNDAY NIGHT BUILDING TO 4 TO 7 FEET MONDAY
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
816 
WHUS73 KIWX 241551
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1051 AM EST SAT DEC 24 2016

LMZ043-046-250000-
/O.CON.KIWX.GL.A.0009.161226T0000Z-161227T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1051 AM EST SAT DEC 24 2016

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT...

A GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT. 

* WINDS: SOUTHEAST TO 25 KNOTS SUNDAY EVENING VEERING SOUTHWEST 
  MONDAY THEN WEST MONDAY NIGHT. GUSTS TO 35 KNOT GALES 
  POSSIBLE. 

* WAVES: 2 TO 4 FEET SUNDAY NIGHT BUILDING TO 4 TO 7 FEET MONDAY 
  NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
622 
WHUS73 KIWX 242055
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EST SAT DEC 24 2016

LMZ043-046-250500-
/O.UPG.KIWX.GL.A.0009.161226T0000Z-161227T0600Z/
/O.NEW.KIWX.SC.Y.0077.161226T0000Z-161227T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
355 PM EST SAT DEC 24 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 1 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 PM SUNDAY TO
1 AM EST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: SOUTHEAST TO 25 KNOTS SUNDAY EVENING VEERING SOUTHWEST
  MONDAY THEN WEST MONDAY NIGHT. GUSTS TO 30 KNOTS POSSIBLE.

* WAVES: 2 TO 4 FEET SUNDAY NIGHT BUILDING TO 3 TO 6 FEET MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Dec 24, 3:21 AM EST, 58 minutes earlier.

Area forecast discussion, Dec 24, 3:21 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 AM EST Sat Dec 24 2016

.SYNOPSIS...
Issued at 320 AM EST Sat Dec 24 2016

Cloudy skies and pockets of drizzle will persist early this
morning. The rest of today will be dry but cloudy with afternoon
highs in the middle to upper 30s. The next storm system will
bring a slight chance of drizzle or freezing drizzle with areas of
fog early Christmas morning followed by warmer temperatures and
rain Sunday afternoon through Monday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 319 AM EST Sat Dec 24 2016

Areas of fog and drizzle expected early this morning with stratus
deck locked in under inversion. Model soundings show this inversion
remaining in place and strengthening with trapped moisture through
Christmas day. Soundings become dry above inversion but with light
flow and low sun angle not too excited about clearing anytime soon.
Subsidence with weak ridging may allow for some breaks or thin spots
this afternoon but climo suggest a pessimistic approach with clouds
through the period. This will keep diurnal temp spread rather small
with highs today near or just above current readings in the mid to
upper 30s.

High pressure slides east tonight but winds remain calm or light
through first half of evening before gradient increases slightly
late. Weak easterly flow with trapped moisture and melting snowpack
should aid in keeping clouds and some fog across the region.
Soundings suggest potential for light drizzle/freezing drizzle so
will keep a slight chance mention in forecast over the southwest
half of area into Christmas morning.

&&

.LONG TERM...(Sunday through Friday)
Issued at 319 AM EST Sat Dec 24 2016

Intensifying low pressure will be moving out of the Rockies and
into the Northern Plains Christmas day while high pressure remains
over the eastern CONUS. Low level east to southeast flow expected
locally between these synoptic features with warming temps above
persistent inversion. Concerned we may not see significant surface
warming until late Sunday afternoon or evening given cold near
surface layer. Model soundings continue to keep lowest levels near
0C until after 00z Mon. 2m temps and raw consensus output
considerably cooler than MOS and superblend guidance. Have lowered
high temps a few degrees but do expected warm surge Sunday evening
and overnight as low level flow veers more southerly and low level
jet really ramps up. This will push a surge of deep moisture into
the area ahead of sharp frontal boundary late Sunday night and
Monday morning. Strong forcing and deep moisture advection along
with narrow plume of steep mid level lapse rates and MUCAPE of a
few hundred Joules may support isolated thunder. For now have not
included TSRA in forecast but could see need for some slight
chances near the front. High temps Monday a little tricky with
timing of front but much of the area should warm into the 50s and
approach 60 in the southeast. This will be in record territory for
the date at many locations.

High pressure and return to more seasonable temperatures expected
Tuesday and Wednesday. Next short wave moves through Wednesday night
with a chance of light rain or snow. This will be followed by colder
temps and chances for some lake effect snow showers to end the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1248 AM EST Sat Dec 24 2016

Strong thermal inversion based 1500-2000 ft agl will maintain
saturation within moist boundary layer with LIFR to IFR ceilings
dominating overnight into midday. Slight diurnally driven lift of
stratus bases expected by late afternoon, but remain well below
fueling/alternate criteria. Expect a lowering into IFR range by
end of forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 23, 5:10 AM EST, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EST FRI DEC 23 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
510 AM EST FRI DEC 23 2016 /410 AM CST FRI DEC 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW IS EXPECTED LATE THIS AFTERNOON AND
TONIGHT. SNOW ACCUMULATIONS UP TO AN INCH ARE POSSIBLE...MAINLY
NEAR AND NORTH OF US ROUTE 6.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-241015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EST FRI DEC 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE EARLY NEXT WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:55 PM ESTSmall Craft AdvisoryIWX24 hr

Nearby

Gale Watches in Indiana, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.